Publique en esta revista
Información de la revista
Vol. 58. Núm. 2.
Páginas 162-163 (abril - junio 2023)
Compartir
Compartir
Descargar PDF
Más opciones de artículo
Visitas
...
Vol. 58. Núm. 2.
Páginas 162-163 (abril - junio 2023)
Image in cardiology
Acceso a texto completo
Pulmonary embolism and thrombus-in-transit: a hazardous combination
Tromboembolia pulmonar y trombo en tránsito: una peligrosa combinación
Visitas
436
Alejandro Cortés-Beringolaa,
Autor para correspondencia
, Cristina De Cortina-Camareroa, Hugo Rodríguez-Abella Gonzálezb, Pedro Martínez-Losasa
a Servicio de Cardiología, Hospital Universitario Infanta Leonor, Madrid, Spain
b Servicio de Cirugía Cardiaca, Hospital Universitario Gregorio Marañón, Madrid, Spain
Contenido relaccionado
REC CardioClinics. 2024;59:15110.1016/j.rccl.2024.02.005
Este artículo ha recibido
Información del artículo
Texto completo
Descargar PDF
Estadísticas
Figuras (1)
Material adicional (2)
Texto completo

We present a 57-year-old man with history of colon cancer resected in currently chemotherapy treatment because of pulmonary metastases. He consulted to the Emergency Department complaining of acute dyspnoea. Acute pulmonary embolism (PE) was diagnosed by a computed tomography scan (Fig. 1A, B, arrows, and video 1 of the supplementary data), which also showed radiological findings of right ventricle (RV) overload and dysfunction. The echocardiogram showed findings of massive PE and a large floating thrombus extending from the RV inflow tract to the main pulmonary artery (Fig. 1C–F, arrows, and video 2 of the supplementary data). Initial PESI (Pulmonary Embolism Severity Index) score was 137, suggesting high-risk 30-day mortality. Although the patient was haemodynamic stable, taking into account the large thrombotic burden and the risk of thrombus fragmentation with additional re-embolism, urgent surgical embolectomy was indicated.

Fig. 1
(0,2MB).

The patient underwent cardiac surgery, during which multiple thrombi were removed from the right atrium, RV, and both pulmonary arteries (Fig. 1G). During post-surgery period the patient suffered a cardiogenic shock due to RV dysfunction that required vasoactive drug support and a severe pulmonary haemorrhage, reperfusion related, that was managed conservatively. He was finally discharged 34 days after admission and assessed 4 weeks later in outpatient clinic with an adequate clinical situation, no residual pulmonary hypertension but persistent mild RV dysfunction.

This case depicts a life-threatening PE presentation called “thrombus-in-transit” that entails additional hazards and may require prompt interventions regardless of the initial assessment of PE severity and risk of early death.

Funding

No funding has been received for the publication of this article.

Authors’ contributions

All authors have contributed equally to the conception, writing and critical review of this article and have given their final approval to the version that will be published.

Conflicts of interest

None of the authors have any conflict of interest to declare.

Appendix A
Supplementary data

The following are the supplementary data to this article:

(1,27MB)
(3,72MB)

Copyright © 2022. Sociedad Española de Cardiología
Idiomas
REC: CardioClinics
Opciones de artículo
Herramientas
Material adicional
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?